Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Lincoln, IL

May 28, 2018Fulton County, Mason County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 28, 2018, 3:05 PM CDT for Fulton County, Mason County, Tazewell County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 3:05 PM CDT (20:05 UTC)
Expired
May 28, 2018, 3:45 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, IL, Mason County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WUUS53 KILX 282005
SVRILX
ILC057-125-179-282045-
/O.NEW.KILX.SV.W.0045.180528T2005Z-180528T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
305 PM CDT MON MAY 28 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  East central Fulton County in west central Illinois...
  West central Tazewell County in central Illinois...
  Northern Mason County in central Illinois...

* Until 345 PM CDT

* At 304 PM CDT, a severe thunderstorm was located near Manito, or 8
  miles southwest of Pekin, moving west at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Manito, Banner and Goofy Ridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4052 8987 4051 8987 4052 8986 4053 8972
      4043 8970 4038 8999 4051 9003
TIME...MOT...LOC 2004Z 073DEG 15KT 4048 8975 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
1 follow-up statement
454 
WWUS53 KILX 282038
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
338 PM CDT MON MAY 28 2018

ILC057-125-179-282047-
/O.EXP.KILX.SV.W.0045.000000T0000Z-180528T2045Z/
Fulton-Tazewell-Mason-
338 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FULTON...WEST
CENTRAL TAZEWELL AND NORTHERN MASON COUNTIES WILL EXPIRE AT 345 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4052 8987 4051 8987 4052 8986 4053 8972
      4043 8970 4038 8999 4051 9003
TIME...MOT...LOC 2037Z 073DEG 15KT 4044 8992 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:03 PM CDT, 2 minutes earlier.

Area forecast discussion, May 28, 3:03 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
303 PM CDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 252 PM CDT Mon May 28 2018

Outflow boundary from the early morning convection over Wisconsin
tracked south across our north and central counties this afternoon
providing just enough convergence to develop isolated convection.
The most concentrated area was across the north with other cells
drifting southwest across central and southeast Illinois. We expect
any lingering showers or storms to end by early this evening with
another warm night across the area as lows drop into the upper
60s over most of the forecast area.

Our attention then turns to the remnants of Alberto as it tracks
north into the Ohio Valley by late tomorrow. Initially, the POPs
will be confined to southeast Illinois just ahead of the system
but begin to spread northward as the surface low shifts into
western Tennessee tomorrow evening. May still see enough sun
tomorrow, especially across our north, for afternoon temperatures
to climb into the upper 80s to lower 90s. The Nam solution
continues to indicate some convection developing along a west
to east boundary north of I-74 towards I-80 tomorrow afternoon
before any of the rain from Alberto reaches the area. Have included
30 POPs further north to take that into account for the afternoon
hours.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 252 PM CDT Mon May 28 2018

Most of the models agree on the track of the remnants of Alberto
as it shifts north, mainly along the Illinois/Indiana border late
Tuesday night and during the day on Wednesday. This will be our
best chance for seeing significant and in most areas, beneficial
rainfall, especially along and east of I-55. Current indications
suggest 1 to 2 inches of rain will occur with the forecast track
with the higher totals right now looking to be along and east
of I-57. The surface low is then expected to track to our north
and join forces with a northern stream trof and then shift off to
our northeast helping to drag a cool front across the region late
Thursday night or Friday with drier conditions returning for the
end of the work week. With the cloud cover and rain on Wednesday,
expect temperatures to be several degrees cooler than Tuesday's
highs with mainly low to mid 80s forecast Wednesday afternoon.
The sun returns on Thursday with afternoon temperatures closing in
on 90 degrees again.

Next weather disturbance later in the weekend being handled
differently by the latest GFS and ECMWF, with the GFS more aggressive
in keeping the upper wave and rain threat to our west and south
while the 12z Euro bringing the upper trof and shower threat across
the area Saturday night and Sunday. For now, going with a blend
of the two with POPs Saturday into Saturday night and then trending
downward on POPs for Sunday. As the upper wave shifts off to our
east early next week, upper level ridging builds into the Midwest
with mainly dry conditions expected through Monday with temperatures
back into the low to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1203 PM CDT Mon May 28 2018

VFR conditions are expected this forecast period. Outflow boundary
from convection well to our north is shifting into north central
Illinois and should push thru at least our northern TAF locations
this afternoon with the light and variable winds become northeast
to east at 12 to 17 kts as the boundary moves thru with a few
gusts around 25 kts possible, especially at BMI just as the
boundary pushes through. Isolated convection possible close to
the boundary this afternoon but coverage looks too limited at this
time to include at any of the TAF sites. Winds should settle more
into a light easterly flow tonight with possibly a little fog/haze
developing just before sunrise.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, May 28, 11:54 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1154 AM CDT Mon May 28 2018

ILZ027>031-036-037-040>042-047>052-291100-
Cass-Christian-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-
Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
1154 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon into early
this evening. While organized severe weather is not anticipated,
a few of the storms will be capable of producing strong gusty
winds, hail, and heavy rainfall.

Hot and humid conditions will prevail today...with afternoon heat
index values ranging from 95 to 100.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A chance for thunderstorms will return Tuesday afternoon into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-043>046-053>057-061>063-066>068-071>073-291100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-Piatt-
Richland-Shelby-Vermilion-
1154 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon into early
this evening. While organized severe weather is not anticipated,
a few of the storms will be capable of producing strong gusty
winds, hail, and heavy rainfall.

Hot and humid conditions will prevail today...with afternoon heat
index values ranging from 94 to 98.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A chance for thunderstorms will return late Tuesday through
Thursday. Heavy rain will be possible mainly Tuesday night
through Wednesday afternoon as remnants of tropical storm Alberto
track northward near the Indiana state line. Rainfall amounts of
one and a half to two inches are expected, with locally higher
amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:00 PM CDTSevere Thunderstorm WarningILXMason, Tazewell45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.